Texas, 2021

Wildfire in Texas, November 17, 2021

November 17, 2021 · NWS AMA · 1 event in 1 county or zone

Worsening drought conditions along with periods of strong and gusty winds and low relative humidity values ahead of cold fronts resulted in initial attack wildfires across the Texas and Oklahoma Panhandles.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Worsening drought conditions along with periods of strong and gusty winds and low relative humidity values ahead of cold fronts resulted in initial attack wildfires across the Texas and Oklahoma Panhandles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Nov 17, 11:46 AM CST, 2 hours 42 minutes earlier.

Area forecast discussion, Nov 17, 11:46 AM CST, 2 hours 42 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
Issued by National Weather Service Albuquerque NM
1146 AM CST Wed Nov 17 2021

.AVIATION...

For the 18Z TAFS, VFR conditions are expected to prevail through
the TAF period. Gusty north winds will persist through the
afternoon hours in the wake of a cold front, diminishing after
sunset.

&&

.PREV DISCUSSION... /Issued 524 AM CST Wed Nov 17 2021/

AVIATION...

For the 12Z TAFs:

VFR conditions will prevail throughout the valid TAF period.
Breezy northerly wind speeds and high clouds are expected today.
Winds will subside by sunset in addition to general clearing
overnight.

Guerrero

PREV DISCUSSION... /Issued 318 AM CST Wed Nov 17 2021/

SHORT TERM (Today through tomorrow night)...

Overview:
With the cold front passing through the Panhandles now, the big
story now in the short term is the breezy wind speeds behind the
front leading to elevated fire weather concerns this afternoon.
Once wind speeds subside tonight, the attention shifts to the much
cooler temperatures of 20s for lows across the forecast area.
Tomorrow's highs will be similar to today with 50s in the
forecast. Tomorrow night's lows wont be as cold with most areas in
the 30s. Still no signs for precipitation.

Further Details:
For the most part, zonal flow aloft is anticipated through the
next couple days. Height rises behind the front will continue
through this morning on the order of about 5-9mb/3hr. The
resulting pressure gradient will allow for breezy wind speeds all
day. Sustained speeds around 20-30 mph should be expected with
gusts around 40 mph, with the stronger of these speeds across the
eastern zones. Forecast soundings indicate an inversion in the
midlevels, and this will limit any mixing potential along with any
precipitation chances--not that we have much moisture to work with
anyway. Soundings also suggest high clouds will stick around
through most of the day, but we could start to see some clearing
later today. Tonight, as the cold air mass advances farther south,
we are looking at some chilly temperatures come Thursday morning.
Wind chills will likely be in the low to mid 20s for much of the
central and southern Panhandles, but in the north those wind
chills could be in the teens.

For tomorrow, high pressure at the surface will continue to push
east/southeast, and cross barrier flow aloft will allow for
another surface trough to form over the region. Unfortunately, the
southwest downsloping winds in the afternoon will not be strong
enough to overcome the cold air in place, and highs will only be
in the 50s. Wind speeds in the northwest will be around 10-20 mph
as the pressure gradient will be stronger, but elsewhere across
the southeastern half speeds will be much weaker at 10 mph or less
near the exiting surface high. Those 10-20 mph winds will slowly
spread southeast overnight in the wake of the surface high, and
this will likely lead to wind chills in the 20s come Friday
morning.

Guerrero

FIRE WEATHER...

Elevated to near critical fire weather conditions are expected
today. This will be primarily wind driven as RFTI values will
range from about 1-3 across eastern parts of the Panhandles. RFTI
values for RH will be near zero. With cooler temperatures this
afternoon and RH values only dropping down to around 20 percent,
we have decide to go with a Fire Danger Statement this afternoon
instead of a Red Flag Warning (RFW). That said, we could hit an
hour to perhaps two hours of critical fire weather conditions,
but likely not enough time to warrant an RFW for today.

Guerrero

LONG TERM...Friday through Tuesday

Zonal upper flow Friday through Saturday night will allow for
periods of considerable high level cloudiness across the
Panhandles late this week through the weekend. An upper trough
forecast to approach the Panhandles by 12Z Sunday from the north
and west and is then expected to move across the forecast area
Sunday and early Sunday night. Upper ridge over the western states
Sunday night and Monday will allow for a dry northwesterly upper
flow across the Panhandles.

The upper ridge is then forecast to build in across the
Panhandles by Monday night and Tuesday before breaking down and
shifting east of the forecast area by 00Z Wednesday. An upper
trough will approach the Panhandles from the west around mid to
late next week. This upper system will need to be closely
monitored for possible precip late next week.

Surface trough across eastern Colorado and eastern New Mexico will
deepen and allow for stronger winds aloft from overnight to mix
down to the surface by mid to late morning Friday. The GFS
forecasting the low level southwesterly jet Friday morning 40 to
50 knots while the NAM forecasting the low level jet of 45 to 55
knots. High level cloudiness could inhibit the mixing of the
strongest winds down to the surface, however some strong winds
should reach the surface by mid to late morning Friday.

Based on recent trends with the NBM winds, decided to use the 90
percent NBM on the winds. Surface low will track south and east
into the Panhandles Saturday night and usher in a cold front by
12Z Sunday. Surface ridge to build down into the forecast area
from the north Sunday and Sunday night before moving off to the
east Monday. Surface trough develops to the lee of the central and
southern U.S. Rockies Monday across eastern Colorado and eastern
New Mexico and will allow the winds to return to southerly early
next week.

Surface low over eastern Colorado expected to deepen and allow
for the pressure gradient to tighten, South and southwesterly
winds will increase Tuesday into breezy or windy criteria by
Tuesday afternoon. Unseasonably warm conditions expected Tuesday.

Schneider

FIRE WEATHER...

Friday...

Mainly elevated fire weather conditions will be possible on Friday
as strong southwesterly winds off the surface Thursday night and
early Friday mix down to the surface by mid to late morning
Friday. Minimum afternoon relative humidity values are forecast to
be as low as 12 to 15 percent Friday afternoon. The downsloping
southwesterly 20 foot winds will increase to 15 to 25 mph with
gusts near 30 to 35 mph.

The biggest caveat on Friday will be the presence of high level
cloudiness will may inhibit the mixing during the day. This will
result in not as strong winds down at the surface which will
mitigate the fire weather threat somewhat. Max RFTI values Friday
are forecast to be around 1 to 3 mainly along and north of the
Interstate 40 corridor. The RFTI values will be primarily
wind-driven Friday with ERC values expected to remain in the 70th
to 89th percentile range.

Schneider

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

99
Hazardous weather outlook, Nov 17, 3:21 AM CST, 11 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
321 AM CST Wed Nov 17 2021

OKZ001>003-TXZ001>020-317-172200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
321 AM CST Wed Nov 17 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Elevated fire weather conditions are possible today across most
of the Texas and Oklahoma Panhandles.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Elevated fire weather conditions are possible Friday across most
of the Texas and Oklahoma Panhandles.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated fire weather conditions today and Friday.

Schneider

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Wheeler

When
November 17, 2:28 PM CST to 8:00 PM CST
Where
Wheeler forecast zone
Injuries
1 direct, 0 indirect
Reported by
Fire Department/Rescue
Coordinates
35.401, -100.270 (the zone’s center; the record gives no point)

The Joe Vanzant fire began around 1428CST about 5 miles east southeast of New Mobeetie Texas in Wheeler County. The wildfire began west of Farm to Market Road 3182 and north of Sweetwater Creek and Cold Creek. The wildfire consumed approximately 1200 acres which was contained around 2000CST. There was a report of 1 or 2 homes and 2 other structures threatened but were saved and no other homes or other structures were damaged or lost. There was also a report of 1 injury, however no reports of any fatalities. Fire departments responding to the wildfire included the Allison Volunteer Fire Department, Briscoe Volunteer Fire Department, Canadian Volunteer Fire Department, the Hoover Volunteer Fire Department, Kelton Volunteer Fire Department, Lefors Volunteer Fire Department, Mobeetie Volunteer Fire Department, Shamrock Volunteer Fire Department, and the Wheeler Volunteer Fire Department.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, November 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 992441.